colonoscopy and plavix advice

New Topic Post Reply Printable Version
[ << Previous Thread | Next Thread >> ]

nosaj47
New Member


Date Joined Sep 2006
Total Posts : 3
   Posted 10/19/2006 6:29 PM (GMT -6)   
Hi Everyone:
 
I am a 54 year old male who underwent angioplasty and two medicated Taxus stents implantation in February of this year.  I was placed on Aspirin 325 mg for life and Plavix 75 mg for one year (at least.)  Last week I was admitted to the ER with abdominal pain and partial small bowel obstruction was suspected.  CT scan, x-rays, etc were done and there were some ulcerations noted.  I improved after 4 days in the hospital with NG tube suctioning and hydration and was released with an extra medication  to take for my stomach.    I was off the plavix and aspirin for 3 days with no problems and restarted on the 4th day when I was released.
 
Now they want me  to undrego a colonoscopy in three weeks to rule out any  problems in the large bowel but the problem with this is they have to stop the plavix and aspirin for five days prior to the procedure which I think is taking a risk from all the stuff  I  have been reading.  My questions are:
 
1. Has anyone undergone a procedure or surgery where they had to stop their plavix and/or aspirin before one year has passed on their stent implants and were there any problems?
 
2. Is there any benefit in waiting for at least one year (i.e. February of next year) to undergo the colonoscopy since it is elective?  Should I even risk undergoing this procedure at all since my abdominal pain has resolved.
 
3. Has anyone stopped taking the plavix medication after the one year period passed or are we stuck taking this pill for life?   The data that came out in September about late stent thrombosis is unsetteling  to say the least. 
 
I appreciate very much any kind of advice or comments on these questions from your own or someone else's experience. 
 
Thanks yeah Jason

DREAMGIRL
Veteran Member


Date Joined Jan 2006
Total Posts : 600
   Posted 10/20/2006 1:03 PM (GMT -6)   
:-)  Well shoot, i just wrote a looong response and somehow lost it   BUMMER   so now i will make my response a little shorter.  first off i have two stenst, got them two years ago. they are the same ones you have.  i stopped the plavix at nine months and recently talked with my cardio about all the hype over taking plavix forever, he told me it was not necessary since i have done fine without it. i only take 81 mg of aspirin(hope yours is coated) i am not able to tolerate the statins so i have been taking just lisinopril(an ace inhibitor), and aspirin, i have also gone on a low dose med to help with my anxiety.  i had terrible stomach problems for over a year, since i have cut back on the meds it is better, however i was not a good girl and did not stay on my stomach med at the start, usually they give you Nexium, because they know the meds are probably going to irritate your stomach.   aboout the colonoscopy,, surely you have asked your cardio what he thinks about going off the meds for 5 days? what has he said.  i had mine just before the stents, so , but i have had and endoscopy for my stomach since the angioplasty and did not have to do anything special. i have been doing abetter this past year, alot of the meds wore me out, especially that metoprlol(beta blocker)  good luck, stay on your stomach med, and i would like to suggest you take acidopholis, you can get it at the health food store, get a good band, it has helped my intestines alot, it cleans out bacteria, cannot hurt you and is just a little insurance.

nosaj47
New Member


Date Joined Sep 2006
Total Posts : 3
   Posted 10/20/2006 7:07 PM (GMT -6)   

Hi Dreamgirl:

Thank you very much for your response and advice.  It helps to hear from patients who have had similar problems.   My cardiologist says that  he could manage my condition for the colonoscopy. He mentioned something about heparin or derivative of it which I have to further clarify with him because I don't understand that. 

I am taking the ecotrin coated aspirin.   I will try the acidophilus.  I do eat yogurt and just started upping the amount.  The new pill that they gave me for my stomach (Zegerid) seems to be helping so far. 

 I read your post on cholesterol.   I had high cholesterol which I managed to bring down substantially without any medications.   My most recent report showed a  tot. choles. of 139, ldl 71,  hdl 49 (up from 34), trig 97. I achieved that by eating mainly vegetarian meals, some fish (salmon and sardines in small amounts ) lots of fruits, some walnuts and nuts and soy products, and lots of exercise.   Unfortunately, I think this high-fiber diet might have something to do with my recent stomach problems so I am easing a bit especially on beans and lentils.    There was an article today about a study which showed benefits of drinking 2 glasses of orange juice per day with added sterols.  They are available at the supermarket.  You might want to try that. 

Thanks again for your response and best wishes. 

 

 


DREAMGIRL
Veteran Member


Date Joined Jan 2006
Total Posts : 600
   Posted 10/21/2006 12:40 PM (GMT -6)   
:-)  hi again, i was wondering if you let your beans sit over nite before you prepare them, that helps alot.  i am thinking about trying a mostly vegan type diet, i suppose this means no cheese too, DRATS. i only weigh 132 lbs. and do not want to lose any weight so i have not gone to a new diiet. i am gooing to make sure my cholesteral in take is low, maybe at 100 a day, but i do not eat badly and never have.  hummm, what is the name of that orange juice you are talking about, when you find out let me know.  thanks.  i have never heard of the meds you take for your stomach, you did not mention if you are on statins also, are you?

nosaj47
New Member


Date Joined Sep 2006
Total Posts : 3
   Posted 10/21/2006 3:04 PM (GMT -6)   
Hi,

Yes, I let the beans soak overnight and I drain the water. I think the problem is that I was having too much of a good thing. I have been on a high fiber diet for over 20 years and in addition to the beans I eat lots of raw vegetables where I make salads out of almost any kind of vegies. I also eat lots of fruits. Just have to lower the amounts now and see how it goes until I get my colonoscopy done. I also upped my water intake since I exercise a lot and might have been dehydrated; should not rely on feeling thirsty to drink. I do not take any statins. The only medications I am on are plavix 75 m and ectorin 325 mg and the new one Zegerid which is Prilosec and sodium bicarbonate. The orange juice that I mentioned is Heart Wise by Minute Maid which you can find at most supermarkets. Here is the URL for the article I mentioned. You can just copy and paste and read about it. http://www.medicalnewsservice.com/ARCHIVE/MNS2199.cfm
Best of luck and success in reducing those numbers.

DREAMGIRL
Veteran Member


Date Joined Jan 2006
Total Posts : 600
   Posted 10/22/2006 10:43 AM (GMT -6)   
:-)  thanks for that info. it is interesting to me that you are on two meds, i will look ectorin up as i never heard of it, looks like the same number as your aspirin, so maybe it is that. well, keep us posted, you sound like you are doing great. by for now
New Topic Post Reply Printable Version
Forum Information
Currently it is Wednesday, August 15, 2018 3:18 PM (GMT -6)
There are a total of 2,993,002 posts in 328,010 threads.
View Active Threads


Who's Online
This forum has 161211 registered members. Please welcome our newest member, StuartS.
269 Guest(s), 7 Registered Member(s) are currently online.  Details
SadColon, Ak123, PDL17, Carib_Lyme, Rinzler, HD_Rider, Lexi92